MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP 54MM WITH IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP 54MM WITH IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120154
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 12/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the patient underwent a second revision surgery on the left hip on (b)(6) 2018.The revision was performed due to pain, limited mobility, and elevated metal ion levels on the right side following primary surgery.The patient outcome is unknown as well as which devices were implanted during previous revision surgery.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a 2nd revision surgery on the left hip.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.As no device batch numbers were provided for investigation, a manufacturing record, complaint history & device labelling / instructions for use review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event.No further actions are required at this time.The medical documents were reviewed.Without the supporting operative report, lab/pathology results, medical imaging and/or the explanted device, the clinical root cause of the pain, elevated ions and limited mobility cannot be confirmed and it cannot be concluded that the reported clinical reactions/events were associated with a mal-performance of the implant.However, the patient¿s mismatched zimmer and wagner components cannot be ruled out as contributing factors to the patient¿s reported pain, elevated ions and limited mobility.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H10.Additional information: h11: corrected information in h6 (health effect - clinical code, health effect - impact code, and medical device problem code).
 
Event or Problem Description
It was reported that the patient underwent a closed reduction due to a posterior left hip dislocation on (b)(6) 2018, and a 2nd revision surgery on the left hip on (b)(6) 2018.The revision was performed due to pain, limited mobility, recurrent instability and elevated metal ion levels.During the revision surgery the acetabular component and the femoral head were explanted and replaced with a tha from a competitor.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a 2nd revision surgery on the left hip due to pain, limited mobility, recurrent instability and elevated metal ion levels.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the cup was performed using the part number and the reported failure modes to evaluate patterns of repeated failures or defects.No similar complaints were identified in the 12 months prior to the updated part information being received.Without a device lot number, a production history record review could not be performed.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The supplied medical documentation was reviewed.The clinical root cause of the reported multiple dislocations, and subsequent revision cannot be definitively confirmed confirmed; however, the mixed manufacturer construct of the left hip implants, the patient's poor bone quality, and approximately neutral version of the acetabular component cannot be ruled out as possible contributing factors to the patient¿s dislocations and subsequent revision.It cannot be concluded that the reported events were associated with a mal performance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the information provided our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
ACETABULAR CUP HAP 54MM WITH IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11366362
Report Number3005975929-2021-00097
Device Sequence Number3335006
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public3596010502582
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120154
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer03/11/2021
08/28/2023
09/19/2023
Initial Report FDA Received Date02/23/2021
Supplement Report FDA Received Date03/12/2021
08/31/2023
09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TY).; UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TY
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient SexFemale